Aa
A
A
A
Close
Anxiety Community
23k Members
Avatar universal

Antibotics and anxiety

I had a CT and was told I had sinusitis.  I have been feeling sick for a few months.  I really wonder if I have had it for a long time.  I was given some strong antibiotics and a decongestant to take for several days.  I started taking them on Thursday and still feel really sick.  I don't know if it's still the sinusitis or the antibiotics.  Also, I had anxiety really bad last night.  I have had problems with it being bad before while taking antibiotics. Has anyone else had anything like this?
16 Responses
Avatar universal
Indirectly, yes.  Because antibiotics kill of much of the beneficial organisms that directly aid mental health, including but not limited to the production of certain B vitamins, some people could indeed suffer anxiety from this.  But there are other reasons anxiety could follow, as I mentioned, as many people are sensitive to certain types of antibiotics.  Again, any time you take a medical or dental intake form they will ask if you're sensitive to medications and will specifically mention antibiotics because sensitivity to them is common.  A bad reaction to food or medication can also make one anxious.  There is a lot of research going on now about the profound effect of proper colonization of our systems by beneficial organisms on mental health because so many modern humans have damaged these natural colonies through ingesting antibiotics in our food and as medicine and through the over sterilization of our lives out of fear of getting sick.  Right now investigations are proceeding about regulating antibiotics in animal feed and the dangers of the recent practice of rubbing antibiotic soaps and lotions all over our bodies, such as people rubbing down equipment at the gym with sanitizing lotion every time they use a machine, and recent guidelines are trying very hard to get doctors to stop prescribing antibiotics every time a patient complains about something.  It's fascinating stuff, and may prove useful to us anxiety sufferers in the future.
Avatar universal
Antibiotics are not mood altering so don't cause anxiety. The anxiety is likely a by-product of the sinusitis pain because it lasted quite a while so you naturally get anxious for it to end.
It takes around 48 hours for antibiotics to even get started so hopefully you at least start to get some relief soon. Did doc tell you how long to wait for relief? Is a follow-up scheduled?
Avatar universal
No.  He just said this should take care of it.  Antibiotics may not be  mood altering and shouldn't cause anxiety, but the last time I had to take them my anxiety got much worse.  As I said, last night was really bad.  I'm not in any pain.  I just feel sick and have fatigue.
Avatar universal
That is not cause and effect, it is coincidence. Just like if you drank milk both days that didn't make you get anxious either. They are unrelated items. You were likely in a stressful situation last time from an infection when you needed antibiotics. Stress breeds anxiety for some people.
Sickness and fatigue from the infection are making you anxious for it to end.
Avatar universal
Is there a reason why anxiety seems to hit mostly late in the afternoon.  I usually start feeling physically sick and then the anxiety starts.  I usually cry for 30 minutes or more.  It takes from one hour to two for it to get better.  I'm dealing with chronic pain from 4 back surgeries too.  I have been feeling sick like this for months.  My doctor finally suggested a CT scan of my sinuses and found that I have sinusitis.  When I continue to feel sick I'm afraid I will never feel well again.  Does anxiety make you feel physically sick? I'm hoping it's the sinusitis and it will get better and the back pain will get better too.  Then maybe my anxiety will get better.
Avatar universal
Again, the above is not accurate.  Anyone can get all kinds of reactions to medication.  Because antibiotics kill off beneficial organisms, including some that help manufacture B vitamins which help relax us, they can indeed cause anxiety.  They don't take time to start working, they start working right away.  I recently took an antibiotic and it affected my stomach; this is common.  Many people are also allergic to antibiotics, which is a question asked on any medical intake form.  So yes, your anxiety could be caused by the antibiotic, although this wouldn't be the case for most people, and it definitely can cause stomach problems.  This is why you should take probiotics from the refrigerated section of the best health food store in your area to try to keep as many beneficial organisms intact as possible while taking antibiotics, and particularly after you stop taking them.  This helps prevent the damage from antibiotics, such as yeast infections, fungal infections, etc. that can follow due to the die-off of beneficial organisms.  Just as a piece of related into, much research is being done now on beneficial organisms and their role in mental health.  Might want to look into it just for the fun of it.  If you take probiotics rich in bifidus, one beneficial organism, it might help your stomach problems, as this is particularly helpful in digestion.
Avatar universal
By the way, I want to add that sinusitis isn't a disease, it's a description of an inflamed sinus.  It doesn't tell you what caused it.  Sinus problems are one of the most abused areas for overuse of antibiotics, which is epidemic now and is creating antibiotic-resistant organisms.  Unless you have a bacterial infection the antibiotic will do nothing for your sinus, and even then they usually go away on their own, though in your case this has been around for awhile.  But it could just be allergies, and antibiotics not only don't treat allergies, they make them worse by damaging your immune system.  Always ask when a doctor recommends an antibiotic if you have a proven infection and if you need to take it.  There are many other ways to clear a clogged sinus.
Avatar universal
Your thesis is that taking an antibiotic for a week can kills off his vitamin count and can cause an instant anxiety effect?
Avatar universal
Update on taking antibiotic for sinus infections.  After I finished taking this antibiotics I became very sick.  My stomach hurt, my head hurt, I felt like I had a virus. This went on for 3 weeks. Then I got sick again with my sinuses and in a few days my mouth became inflamed.  My tongue burned and it was covered with bumps. The doctor was sure it was yeast.  He later took a culture.  3 wks later, after taking medicine for yeast for 21 days, with all kinds of problem from the medicine, I find out I don't have yeast.  Instead I have enterbacter Colace.  The doctor said it's from my sinuses.  I was put on another antibiotic, Cipro.  After a week, I had to stop taking it.  I don't care what anyone that thinks it does not cause anxiety to take antibiotics say, they  are wrong when it come to me. Also, my back pain level went sky high and I couldn't sleep.  I don't know what is wrong with me.  I know I have been complaining on here for over a year about being sick.  I have had one sinus infection after another.  I am going Wednesday to an infectious disease doctor.  I'm praying he can give me some answers.  
Avatar universal
Back on Jan 11 you said "Also, I had anxiety really bad last night.  I have had problems with it being bad before while taking antibiotics."
Did the anxiety go away soon after you stopped taking antibiotics.then?
Avatar universal
I deal with anxiety every day now.  I first started with awful panic attacks in July 2012 after trying 3 or 4 different pain medicines a pain specialist had me to try before I had to come off of them.  When the panic attacks finally got better, then I have been left with anxiety.  The thing with antibiotics, my anxiety is worse while I'm taking them.  When I stop, then the anxiety goes back to the way it was before taking the antibiotics.  This has happened to me every time I take antibiotic, so it is very clear to me. I have read where others have had the same problem.  I guess everyone is different.  
Avatar universal
Here is a link that states anxiety can be a primary or secondary side effect of antibiotics:

https://www.adaa.org/living-with-anxiety/ask-and-learn/ask-expert/can-antibiotics-increase-anxiety-symptoms

Note that Cipro is specifically singled out.  Was your other antibiotic in the same class?

Perhaps you could get a penicillin type antibiotic like augmentin.  My older child has had frequent and very persistent sinus infections, and they routinely give prednisone and nasal steroid sprays in addition to antibiotics.  They still can go on for months.  

From anecdotal evidence on the web, I would not entirely rule out chronic sinus infection as either a driver or exacerbator of your anxiety.

Who are you seeing for the sinus infection?  I'd suggest at this point you need an ENT specializing in sinus.  There are many ill effects from chronic sinus infections and you need to get his fixed.  My child had to have surgery to drain the sinuses together with turbinate reduction.  That did not work, and six months later a balloon sinuplasty was done.  Six years later we are looking at another drainage, turbinate reduction, and correction of a deviated septum.  I also advise sinus rinses, although my child adamantly refuses to do this.
Have an Answer?
Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1428180348
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?